Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Quad Cities, IA

May 25, 2018Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2018, 2:33 PM CDT for Rock Island County, Whiteside County, Illinois. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 2:33 PM CDT (19:33 UTC)
Expired
May 25, 2018, 3:00 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 29 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:35 PM CDTHAIL 0.881 Nw Woods Airport, ILHAIL FELL AROUND 2:35 PM. MIX OF PEA TO NICKEL SIZE.
May 25, 2:43 PM CDTHAIL 0.252 Ese Illiniwek Park, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS53 KDVN 251933
SVRDVN
ILC161-195-252000-
/O.NEW.KDVN.SV.W.0025.180525T1933Z-180525T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
233 PM CDT FRI MAY 25 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  East central Rock Island County in northwestern Illinois...
  Southwestern Whiteside County in northwestern Illinois...

* Until 300 PM CDT.

* At 232 PM CDT, a severe thunderstorm was located near Port Byron,
  or 11 miles east of Bettendorf, moving northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bettendorf, East Moline, Silvis, Hampton, Port Byron, Erie, Rapids 
  City, Lyndon, Carbon Cliff, Hillsdale, Prophetstown State 
  Recreation Area, Hamilton Corners, Campbells Island, and Illiniwek 
  Forest Preserve.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 4.
 Interstate 88 near mile marker 1, and between mile markers 7 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
      4154 9045 4157 9041 4157 9040 4159 9035
      4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 1932Z 240DEG 49KT 4160 9026 

HAIL...1.00IN
WIND...<50MPH
 
$$

08
3 follow-up statements
408 
WWUS53 KDVN 251938
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
238 PM CDT FRI MAY 25 2018

ILC161-195-252000-
/O.CON.KDVN.SV.W.0025.000000T0000Z-180525T2000Z/
Rock Island IL-Whiteside IL-
238 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL ROCK ISLAND AND SOUTHWESTERN WHITESIDE COUNTIES...

At 237 PM CDT, a severe thunderstorm was located over Hampton, or
near East Moline, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bettendorf, East Moline, Silvis, Hampton, Port Byron, Erie, Rapids 
City, Lyndon, Carbon Cliff, Fenton, Hillsdale, Campbells Island, 
and Illiniwek Forest Preserve.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 4.
 Interstate 88 near mile marker 1, and between mile markers 7 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
      4154 9045 4157 9041 4157 9040 4159 9035
      4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 1937Z 237DEG 11KT 4154 9038 

HAIL...1.00IN
WIND...<50MPH
 
$$

08
968 
WWUS53 KDVN 251946
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
246 PM CDT FRI MAY 25 2018

ILC161-195-252000-
/O.CON.KDVN.SV.W.0025.000000T0000Z-180525T2000Z/
Rock Island IL-Whiteside IL-
246 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL ROCK ISLAND AND SOUTHWESTERN WHITESIDE COUNTIES...

At 245 PM CDT, a severe thunderstorm was located over Rapids City, or
near East Moline, moving northeast at 10 mph. The storm has slowed
down and may become stationary.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
East Moline, Hampton, Port Byron, Erie, Rapids City, Lyndon, Carbon 
Cliff, Fenton, Hillsdale, Campbells Island, and Illiniwek Forest 
Preserve.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 4.
 Interstate 88 near mile marker 1, and between mile markers 7 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
      4154 9045 4157 9041 4157 9040 4159 9035
      4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 1945Z 239DEG 8KT 4155 9036 

HAIL...1.00IN
WIND...<50MPH
 
$$

08
025 
WWUS53 KDVN 252000
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
300 PM CDT FRI MAY 25 2018

ILC161-195-252010-
/O.EXP.KDVN.SV.W.0025.000000T0000Z-180525T2000Z/
Rock Island IL-Whiteside IL-
300 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROCK ISLAND AND
SOUTHWESTERN WHITESIDE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 4170 8983 4158 9016 4158 9019 4150 9040
      4154 9045 4157 9041 4157 9040 4159 9035
      4159 9034 4162 9034 4182 9004
TIME...MOT...LOC 2000Z 240DEG 49KT 4165 9014 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:19 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 25, 1:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
119 PM CDT Fri May 25 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 249 AM CDT Fri May 25 2018

Warm moist air covers the region in what is very much a July or
August weather pattern over the Midwest. Clear skies east to cloudy
skies west reflect the over all picture of better moisture transport
over the plains states than the Great Lakes.  However, there is
little in the way of significant boundaries within 400 miles of our
area, once again, very mid summer like.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 249 AM CDT Fri May 25 2018

Convection of mid summer, one of the hardest things to pin down
outside of the very short term forecast.  The weak flow is generally
southwesterly aloft, thus the assortment of convection in KS and MO
may in fact develop northeast with time today. This should not
occurs a propagating multicell line, but rather a loosely organized
cluster of convection. Storms today will have plenty of CAPE, but
model soundings show this to be "skinny" CAPE as the mid level
lapse rates are not overly steep. That profile should combine with
weak shear to bring only a very marginal pulse storm threat of
heavy rain and possibly a 30 to 40 mph wind gusts.

Tonight, the storms to the north over MN and WI supported by
stronger winds aloft, they are expected to have the possibility of
organizing on the southern flank outflow, and diving into the
northern 1/2 of the CWA.  That is not certain, and will rely on
storm evolution, but that's at least a decent possibility, and SPC
has this covered with the Slight Risk area.  I have my doubts on it
maintaining any severe wind threats as it moves into the weaker mid
level winds forecast over our area, but with 1 to 2K of CAPE in
place, we can't rule that out by any means.  After mid evening, the
convection should be waning, with a mild night and isolated
shower/storm threats continuing, but like early today.

Temperatures today have been lowered a few degrees based on more
extensive clouds, and possible rainfall, especially south. The
impact should be limiting the thunderstorm intensity in general
today, and making it more warm and humid, vs hot and humid, as highs
reach the mid 80s, except for upper 80s east.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 249 AM CDT Fri May 25 2018

Main story of the long term, hot and somewhat humid weather for the
foreseeable future.  If you wanted summer without the
evapotranspiration from the crops, here it is.  Overall blended
forecast guidance for temperatures appear to be finally catching up
to raw model data with 90 degree temperatures into the holiday
weekend.  Dewpoints are forecast to be in the 60s for the period.
Think this is reasonable because overall H85 advection of moisture
is weak.  This means that mid summer humidity will not be seen
through the long term.  Heat indices reaching the mid 90s appear
likely this weekend.  However, with the lower RH, it will feel
slightly more comfortable.

The other forecast story of the long term are chances for
precipitation.  With lower BL moisture, do not see much of a chance
for diurnal convection unless there is some forcing.  This could
come in the way of a MCV from previous convection.  Regardless,
forecast skill is low with any MCV scenario this far out. Midweek,
model consensus for a wave to affect the area looks like the best
chance for thunderstorms across the area.  The GFS suggests that
there will be better shear with these storms on Wednesday of next
week.  This looks to be the best day for organized updrafts in the
long term period.  Otherwise, no good signal for precip is seen in
the models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 118 PM CDT Fri May 25 2018

VFR conds through most of this taf cycle. However, a surface
trough will push across the area this evening accompanied by
scattered thunderstorms. Brief MVFR conds can be expected in/near
thunderstorms. Confidence is low on the coverage of storms so for
now will mention VCTS this evening. South to southwest winds
around 10 knots or less.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Haase
Hazardous weather outlook, May 25, 11:40 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1140 AM CDT Fri May 25 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1140 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a marginal risk for severe
thunderstorms this afternoon and evening. Some of the storms may
produce gusty winds, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

During the Memorial Day holiday hot and humid conditions can be
expected. Heat indices will reach the mid 90s across the area
during the afternoon into the evening.

Thunderstorms are possible Tuesday into Wednesday next week. At
this time it is too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

21

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:27 PM CDTSpecial Weather StatementDVNMcDonough63 min
May 25, 5:02 PM CDTSpecial Weather StatementDVNMcDonough58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.